Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Cardiol. 1997 Oct 23;80(8A):82G-89G.

Proarrhythmia with class III antiarrhythmic drugs: types, risks, and management.

Author information

1
Department of Medicine, J.W. Goethe University, Frankfurt, Germany.

Abstract

The nature of the proarrhythmic reactions induced by antiarrhythmic drugs is linked to the electrophysiologic effects of these agents. Torsades de pointes is the classic form of proarrhythmia observed during therapy with any drug that prolongs repolarization, for example, the class III agents. Its precise electrophysiologic mechanism is not fully elucidated, although the arrhythmia is generally considered to be due either to early afterdepolarization in the context of prolonged cardiac repolarization or to an increase in spatial or temporal dispersion of repolarization. Among the class III drugs the proarrhythmic risk appears to be lowest for amiodarone, probably due to its complex electrophysiologic profile that may create significant myocardial electrical homogeneity. In the case of d,l-sotalol, the incidence of torsades de pointes increases with dose and the baseline values of the QT interval. Where d-sotalol and other pure class III agents might fall into the varying spectrum of proarrhythmic potential remains unclear. That d-sotalol has been found to increase mortality in postinfarction patients with ventricular dysfunction (the Survival With Oral d-Sotalol [SWORD] trial) is a matter of considerable concern. It raises the possibility that such a phenomenon may be a common property of most, if not all, pure class III compounds. Accordingly, care must be taken to minimize the likelihood of proarrhythmia; in particular, therapy with a class III agent should only be initiated in the presence of a defined indication established on the basis of clinical trials. When class III antiarrhythmic drug-induced proarrhythmia occurs, immediate cessation of therapy with the responsible agent and correction of predisposing factors, such as electrolyte disorders or bradycardia, is mandatory. Intravenous administration of high-dose magnesium sulfate has been demonstrated to be effective in terminating and preventing new episodes of torsades de pointes. Temporary pacing may be necessary.

PMID:
9354415
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center